A new mother always needs to be cautious about her diet. This is because it directly affects the breast milk that the baby depends on solely for the first couple of months. Certain foods must be avoided because it may cause slight irritation to the baby’s gut, or it could lead to general discomfort. Hence it is necessary to keep a constant watch to see how the baby reacts after every feed. Along with the food, care must also be taken when it comes to taking medicines. At times, when the mother needs urgent medication, it is important to know and understand which medicines are safe and which ones are a complete “no-no.” Did your doctor has prescribed you an antibiotic course for a certain health condition? Are you not sure of its safety for your baby as you are still breastfeeding? Well, read on to know if it is safe to take antibiotics while breastfeeding.
woman taking medicine

What Is The Need For Antibiotics During Breastfeeding?

There are some conditions which necessitate the intake of antibiotics. One of them is mastitis. This is a condition where milk doesn’t flow freely through the ducts brought in by the presence of bacteria, staphylococcus aureus. In this condition, the breast hurts a lot, feeding is a painful experience, and the mother feels completely drained. To know more about mastitis, its symptoms, and cure, look up here. However, a small course of antibiotics can help you rid of the problem and put you back on track.
The good news is, most of the antibiotics that doctors prescribe are safe for a lactating mother. Any traces of the drug in your blood indeed finds its way to the breast milk in lactating mothers. But what is important to know is, most medications do so at very low levels and, therefore, safe for infants. In the case of newborn or pre-term babies or babies with other medical conditions, the level of risk may be higher. But once they are six months or older, the issue is negligible.

Is It Safe To Breastfeed While On Medications?

In most conditions, safe. In fact, in most conditions, it is ok to continue breastfeeding while on antibiotics. However, if the situation so demands, your doctor will suggest a healthy alternative or may suggest you feed at a time when the effect of the medication is low. Only in very rare cases do doctors recommend weaning the baby and start your baby on infant formula.

Antibiotics And Their Impact On Breastfeeding Babies

  • The first thing you might notice while on antibiotics is the change in the color of your baby’s poop. It may be greenish and watery than usual. This is not a cause for worry, nor does it require any treatment
  • It is possible that the baby may be a little irritable and feel unsettled. They could also experience colic like symptoms
  • While it is possible that the antibiotics you take can affect your baby’s gut flora, but the good news is, the breast milk itself contains probiotics that can heal your baby’s gut imbalance and help it recover
  • It has been observed that the use of antibiotics for a long period could result in overgrowth of thrush (both vaginal and in the nipple) in the mother. The antibiotics kill the gut flora which helps in keeping thrush under control
  • In some cases, when mothers are on antibiotics, babies are seen to develop symptoms of lactose intolerance. This is temporary and not a cause for worry. As soon as the mother stops the use of antibiotics, the symptoms subside too

breastfedding mom

Which Antibiotics Are Safe To Take While Breastfeeding?

There’s a list of antibiotics that are safe for lactating mothers. Amoxycillin, Amoxil, Clavulanic acid, Cephalosporins, Macrolides are safe to take during breastfeeding. Penicillin, Metronidazole, Ciproflaxin, Aspirin (low dose), and Propoxyphene can be given. However, the dosage should below. Most nursing mothers are seen to suffer from bladder infections, and the antibiotics used to treat these (sulfa-based, Cipro, Nitrofurnation) can be safely consumed.

Which Antibiotics Should Be Avoided If You Are Breastfeeding?

  • Chloramphenicol must be avoided as it is known to cause bone marrow suppression if passed through breast milk. This is a serious condition where the hepatic liver function is disabled. It can cause low pressure and at times can even prove fatal for infants
  • Chronic use of Tetracycline is known to stain the teeth of infants. Hence care must be taken not to prolong its use
  • Some studies suggest that Flagyl used to treat vaginal infections in lactating mothers is not safe. However, it is not true if taken in low doses. It could cause loose stools and yeast overgrowth in infants, which is not a cause for worry

What Should You Watch Out For While Taking Antibiotics If You Are Still Nursing?

If you prescribed an antibiotic while you are still breastfeeding, here are a few signs that you should watch out for in your baby:

  • Keep a watch on your baby to check if your baby looks drowsy or is sleeping more
  • In some cases, there may be a reduction in your breastmilk if you take a certain antibiotic. Low breastmilk supply will leave your baby hungry, and he may cry or make sucking motions

Lactating mothers take a lot of caution and care to stay healthy so that their babies are not affected. However, there are some unavoidable situations where they may need to go in for medications. This is completely normal and nothing to panic about. However, until your doctor approves, don’t self-medicate and get into trouble. Remember, your infant depends solely on you for food. Stay healthy, stay safe.